Hail, Dodge
- When
- May 12, 10:28 AM CST
- Where
- Dodge County, 0.85 mi NW of Lomira
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.590, -88.440
A warm front had stalled over southern Wisconsin with repeated rounds of strong to severe thunderstorms and heavy rainfall. There was some flash flooding in southeast Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A warm front had stalled over southern Wisconsin with repeated rounds of strong to severe thunderstorms and heavy rainfall. There was some flash flooding in southeast Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 12, 10:19 AM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1119 AM CDT MON MAY 12 2014 .UPDATE...LOTS GOING ON FROM DENSE FOG IN PARTS OF EC WI AND OVER THE LAKE...TO LINE OF STORMS RACING EAST THROUGH SRN WI. SPC MESO PAGE SHOWS DECENT AIRMASS IN PLACE FOR THE STORMS IN NRN IL TO FEED OFF. LOTS OF CLOUDS UPSTREAM SO FURTHER DESTABILIZATION LATER WILL HINGE ON GETTING THINGS CLEARED OFF. BUT BETTER DYNAMICS AND COLD FRONT ARRIVES TONIGHT. LATEST HRRR DOES SHOW MORE CONVECTION ARRIVING TONIGHT WITH SLIGHT RISK STILL IN PLACE. PC && .AVIATION/18Z TAFS/...MAIN SHORT TERM CONCERN WILL BE ONGOING LINE OF STORMS SWEEPING THROUGH SRN WI. DENSE FOG CONCERNS ARE NORTH OF TAF SITES. WILL CLEAR CURRENT STORMS OUT OF THE FAR EAST BY 20Z OR SO THEN WAIT FOR POSSIBLE REDEVELOPMENT THIS EVENING AND OVERNIGHT AS COLD FRONT AND BETTER DYNAMICS GET A BIT CLOSER. PC && .PREV DISCUSSION... /ISSUED 340 AM CDT MON MAY 12 2014/ TODAY AND TONIGHT...FORECAST CONFIDENCE...HIGH THE UPPER LEVEL RIDGE OVER THE WESTERN GREAT LAKES AHEAD OF THE STRONG WESTERN TROUGH ACROSS THE ROCKIES WILL PUSH INTO THE EASTERN GREAT LAKES BY SUNRISE TUESDAY. THE 105 KNOT JET MAX WAS LIFTING NORTHEAST FROM THE BASE OF THE TROUGH THIS MORNING AND WILL REACH WESTERN MINNESOTA THIS EVENING STRENGTHENING TO 115 KNOTS. WEAK TO MODERATE UPPER DIVERGENCE CONTINUES ACROSS SOUTHERN WISCONSIN TODAY AND TONIGHT. A 700 MB WIND MAX OF 40 KNOTS PUSHES INTO CENTRAL WISCONSIN BY SUNRISE. A SECOND STRONGER 700 MB WIND MAX OF 55 KNOTS ASSOCIATED WITH THE MAIN TROUGH REACHES WESTERN WISCONSIN THIS EVENING AND PUSHES EAST EARLY TUESDAY MORNING. AT 850 MB A 50 KNOT LOW LEVEL JET ACROSS EASTERN KANSAS INTO SOUTHERN IOWA PUSHES INTO SOUTHWEST WISCONSIN JUST AFTER SUNRISE BEFORE WEAKENING AND LIFTING NORTH LATER THIS MORNING. A 45 KNOT 850 MB JET MAX ALSO MOVES ACROSS SOUTHERN WISCONSIN LATE TONIGHT. 700 MB MODERATE UPWARD MOTION OCCURS EARLY THIS MORNING WITH THE APPROACHING LOW LEVEL JET MAX AND 850 MB MOISTURE CONVERGENCE AS THE WARM FRONT ADVANCES NORTH. THEREFORE EXPECT AN AREA OF THUNDERSTORMS TO ROLL THROUGH THIS MORNING. SOME MAY PRODUCE BRIEF HEAVY RAINS. 850/700 MB DEW POINTS INCREASE THIS MORNING WITH 850 MB DEWPOINTS AROUND 11 TO 12 CELSIUS THIS EVENING UNTIL THE CONVECTION OCCURS. BY AFTERNOON SOUTH CENTRAL AND SOUTHEAST WISCONSIN WILL BE IN THE WARM SECTOR. UNTIL THEN EAST TO SOUTHEAST WINDS WILL KEEP THE LAKESHORE AREAS COOL WITH SOME FOG POSSIBLE AS THE AIRMASS DEW POINTS RISE INTO IN THE MID 60S...WITH SOME UPPER 60S POSSIBLE. INLAND AREAS SHOULD REACH 80...BUT AREAS ALONG THE LAKE...ESPECIALLY TOWARD SHEBOYGAN SHOULD STAY COOLER WITH SOUTH/SOUTHEAST FLOW MUCH OF THE DAY. WITH MODELS PRODUCING SOME PRECIPITATION TODAY IN THE WARM SECTOR...THE AMOUNT OF MODEL CAPE IS LIKELY LESS THAN WHAT WILL OCCUR. THERE WILL BE A CHANCE OF THUNDERSTORMS...BUT LIFTING MECHANISM DIFFICULT FOR TIMING DUE TO LIKELY MORNING CONVECTION AND BOUNDARIES. FOCUS FOR SEVERE WILL LIKELY BE IN AREAS WEST OF MADISON EARLY THIS EVENING AHEAD OF THE ADVANCING COLD FRONT. HELICITY VALUES DO RISE TO NEAR 200 WITH SOME LOW LEVEL VEERING. THEREFORE THERE WILL BE A TORNADO THREAT. COLD FRONT THEN MOVES ACROSS SOUTHERN WISCONSIN TONIGHT WITH A LINE OF THUNDERSTORMS EXPECTED. CAPE VALUES WILL DECREASE AS THE STORMS MOVE EAST DUE TO DIURNAL COOLING. LOCAL SEVERE PROBABILITY CWASP VALUES INCREASE TO 75 TO 80 PCT INTO PORTIONS OF SOUTH CENTRAL WISCONSIN THIS AFTERNOON AND EARLY EVENING WITH 70 PCT EAST. TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM THE SURFACE COLD FRONT SHOULD BE THROUGH BY DAYBREAK TUESDAY...WITH A FEW SHOWERS/STORMS POSSIBLY LINGERING EAST IN THE MORNING. IT SHOULD BE DRY THEN THE REST OF THE DAY WITH MUCH COOLER TEMPS BEHIND THE DEPARTING FRONT. DRY WEATHER WILL THEN PERSIST TUESDAY NIGHT THROUGH AT LEAST WEDNESDAY MORNING. LOW PRESSURE PASSING BY WELL TO THE SOUTHEAST MAY BRING SOME LIGHT RAIN THEN LATE WEDNESDAY AFTERNOON INTO THE NIGHT...MAINLY ACROSS THE SOUTHEAST. EVEN COOLER TEMPS ARE LIKELY WEDNESDAY...STRUGGLING INTO THE UPPER 50S MOST PLACES. THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE...MEDIUM NORTHWEST FLOW WILL BRING CONTINUED BELOW NORMAL TEMPERATURES FOR THURSDAY THROUGH THE WEEKEND. A SERIES OF SHORTWAVES WILL ALSO BRING A CHANCE FOR SHOWERS AT TIMES. AVIATION/12Z TAFS/... STILL EXPECTING SOME MVFR CIGS/VSBYS AHEAD OF A WARM FRONT. THE WARM FRONT WILL LIFT NORTH THIS MORNING...BUT SOME SOUTHEAST FLOW MAY STILL AFFECT THE LAKESHORE AREAS OF LAKE MICHIGAN WITH MVFR VSBYS IN FOG/HAZE. EXPECT AN AREA OF THUNDERSTORMS THIS MORNING WITH THE WARM FRONT AND A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THEN MORE THUNDERSTORMS LIKELY WITH A COLD FRONT TONIGHT. SOME OF THE STORMS COULD BE SEVERE...ESPECIALLY THIS AFTERNOON AND EVENING. IFR CONDITIONS IN ANY STORMS. MARINE... LIGHT EAST TO SOUTHEAST WINDS THIS MORNING AHEAD OF AN ADVANCING WARM FRONT WILL BRING AREAS OF FOG. THE WARM FRONT WILL MOVE NORTH LATER TODAY BUT A WEAK ONSHORE FLOW WILL LIKELY CONTINUE NORTH OF MILWAUKEE. LOOK FOR PERIODS OF THUNDERSTORMS TODAY AND TONIGHT. SOME MAY BE SEVERE ESPECIALLY TONIGHT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...DENSE FOG ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR WIZ052. LM...DENSE FOG ADVISORY UNTIL 2 PM CDT THIS AFTERNOON FOR LMZ643. && TODAY/TONIGHT AND AVIATION/MARINE...HENTZ TUESDAY THROUGH SUNDAY...DDV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1023 AM CDT MON MAY 12 2014 WIZ046-047-051-052-056>060-062>072-131530- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1023 AM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...REST OF TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTH CENTRAL INTO SOUTHEAST WISCONSIN. THE PRIMARY SEVERE WEATHER HAZARDS ARE DAMAGING WINDS AND LARGE HAIL. MORE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES ACROSS SOUTHERN WISCONSIN AND IT ENCOUNTERS WARM...HUMID AND UNSTABLE AIR OVER THE REGION. THERE WILL REMAIN A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER RISKS. THERE WILL ALSO BE A TORNADO RISK LATE THIS AFTERNOON AND EVENING...ESPECIALLY OVER SOUTH CENTRAL WISCONSIN WEST OF MADISON. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL. AREAS OF DENSE FOG WILL CONTINUE THIS MORNING OVER SHEBOYGAN COUNTY REDUCING THE VISIBILITY TO ONE QUARTER MILE OR LESS. A DENSE FOG ADVISORY HAS BEEN POSTED UNTIL 1 PM CDT FOR SHEBOYGAN COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY IN THE LATE AFTERNOON AND EVENING. LMZ643>646-131530- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 1023 AM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...REST OF TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM CDT. STRONG THUNDERSTORMS ARE EXPECTED TO AFFECT THE NEAR SHORE WATERS DURING THE EARLY AFTERNOON. THE PRIMARY SEVERE WEATHER RISKS WOULD BE LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER RISKS. A DENSE FOG ADVISORY IS IN EFFECT FOR SHEBOYGAN TO PORT WASHINGTON THROUGH 2 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NORTHEAST WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY CONDITIONS THURSDAY AND THURSDAY NIGHT. WWW.WEATHER.GOV/MKX MBK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
933 AM CDT MON MAY 12 2014
WIZ056-057-062-063-067-068-121515-
DANE-LAFAYETTE-IOWA-GREEN-SAUK-COLUMBIA-
933 AM CDT MON MAY 12 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DANE...LAFAYETTE...
IOWA...GREEN...SAUK...COLUMBIA COUNTIES...
AT 933 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF RICHLAND CENTER TO NEAR SPRING
GREEN TO NEAR SCALES MOUND...AND MOVING NORTHEAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
THESE STORMS WILL BE NEAR...
SPRING GREEN AROUND 940 AM CDT.
MAZOMANIE AND BLACK EARTH AROUND 950 AM CDT.
REEDSBURG AROUND 955 AM CDT.
PRAIRIE DU SAC AND SAUK CITY AROUND 1000 AM CDT.
BARABOO...WEST BARABOO AND ARGYLE AROUND 1005 AM CDT.
WISCONSIN DELLS...LODI AND LAKE DELTON AROUND 1010 AM CDT.
LAKE WISCONSIN AND POYNETTE AROUND 1015 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MOUNT VERNON...PINE
BLUFF...MERRIMAC...BROWNTOWN...SOMERS...WIOTA...PLAIN...HOLLANDALE...
ARENA AND LELAND.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4251 9026 4307 9007 4323 9019 4353 9019
4364 9000 4364 8964 4337 8942 4258 8969
4251 8987
TIME...MOT...LOC 1433Z 238DEG 43KT 4339 9028 4310 9004 4244 9027
MBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
939 AM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM HAIL GOVERNOR DODGE ST PARK 43.02N 90.14W
05/12/2014 M0.25 INCH IOWA WI LAW ENFORCEMENT
&&
RSCHAARSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1001 AM CDT MON MAY 12 2014
WIZ056-057-062-063-067>069-121530-
DANE-LAFAYETTE-ROCK-IOWA-GREEN-SAUK-COLUMBIA-
1001 AM CDT MON MAY 12 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DANE...LAFAYETTE...
ROCK...IOWA...GREEN...SAUK...COLUMBIA...
AT 1001 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM BARABOO TO NEAR MOUNT HOREB TO 6 MILES SOUTH OF
ARGYLE...AND MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MADISON...SUN PRAIRIE...FITCHBURG...MIDDLETON...STOUGHTON...
WAUNAKEE...BARABOO...MONROE...VERONA...PORTAGE...OREGON...
MCFARLAND...MONONA...MOUNT HOREB...WINDSOR...EVANSVILLE...PRAIRIE DU
SAC...SAUK CITY...LAKE WISCONSIN AND DEFOREST.
LAT...LON 4251 9000 4297 8984 4347 8990 4362 8922
4323 8913 4268 8933 4251 8991
TIME...MOT...LOC 1501Z 242DEG 45KT 4347 8974 4303 8969 4260 8990
COLLARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1052 AM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM HEAVY RAIN PARDEEVILLE 43.53N 89.30W
05/12/2014 M0.75 INCH COLUMBIA WI TRAINED SPOTTER
ONE HOUR TOTAL
&&
RSCHAARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1101 AM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM TSTM WND DMG DEERFIELD 43.05N 89.07W
05/12/2014 DANE WI PUBLIC
WIRES DOWN AND LEANING POWER POLE. HAIL ALSO REPORTED BUT
SIZE UNKNOWN. RELAYED BY DANE COUNTY DISPATCH.
&&
MBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1128 AM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM HAIL LOMIRA 43.59N 88.44W
05/12/2014 E0.75 INCH DODGE WI LAW ENFORCEMENT
REPORTED BY VILLAGE OF LOMIRA POLICE.
&&
MBKThe Milwaukee radar (KMKX), 70 km away, was scanning. The volume nearest the first event began at 16:28 UTC.
19 hail, 9 thunderstorm wind, 6 heavy rain, 6 flash flood. Local standard time, as filed.
Multiple trees down in Janesville from straight line winds of a passing squall line.
Multiple trees and powerlines down throughout Watertown. The combination of winds and heavy rains caused an old brick building to partially collapse.
General street flooding throughout the city of Waukesha.
Storm spotters and law enforcement reported hail ranging from 1 to 1.75 inches in diameter.
Ping pong sized hail damaged 400 cars at an automobile dealer.
Heavy rain causing minor street flooding.
Hail diameter ranged from 1 to 1.75 inches.
Minor road flooding.
A concentrated area of large trees down on and near to Mc Henry Drive. Many of the large trees were rotted or had shallow roots. Trees landed on an above ground swimming pool, a chain link fence, a pickup truck, and a roof of a home. A barn was also damaged by the high winds.
Several trees down on power lines and cars.
Sewer overflows and street flooding in Fort Atkinson and Jefferson. Low lying streets flooded as well as runoff from farm fields flowing over roadways in rural areas. Numerous garbage cans were overturned in Fort Atkinson resulting in bags of trash floating in the water.
A boat was overturned from a thunderstorm wind gust.
Multiple trees down on highway 67 and Road X. Additional trees down near highway 67 and Highway ZZ.
Hail ranged from 1 to 2.50 inches in diameter throughout various parts of Racine.
The large hail resulted in broken windows, dented vehicles, and extensive damage to trees and shrubs.
Strong winds with an intensifying storm over Milwaukee County.
Two feet of water at the intersection of Ponoma Road and Clearwater Drive along with urban street flooding throughout the area.
The two right lanes of southbound highway 45 closed at Center Street to due to flash flooding.
Minor street flooding at the 1900 block of 91st Street. Also, the right lane of Sheridan Road was flooded.
A portion of highway BB was washed out due to the heavy rainfall.
Sporadic trees and power lines down.
Multiple trees down near highway 67 in the village of Eagle and the town of Ottawa.
According to the river gauge in Waukesha, the Fox River rose quickly and went into minor flood stage during this period due to heavy rains of 3 to 4 inches mainly in the evening hours. The river was observed out of its banks near the cross streets of Moreland Boulevard and Madison Street, and there was some flooding in the backyards of homes.
Flooding near the intersection of Highway U and N as water flowed across the road as it came off the farm field. Depth of water was about 4 inches.
A strong current of water and mud flowed from a farm field onto Schaal Road. Afterward, the highway department removed five truck loads of mud.
Highway 45 was flooded and closed. A man was rescued from the top of his vehicle with the water up to the windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510726, 510727, 510728, 511128, 511131, 511095, 510729, 510730, 510731, 511096, 510732, 511097, 510733, 510734, 511138, 510735, 511139, 510736, 511099, 510737, 511140, 510738, 510739, 510740, 511141, 510741, 510742, 510743, 511142, 510724, 510744, 510725, 511100, 511116, 511143, 511144, 510721, 511101, 511107, 511117.